American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Serotonin Syndrome Masquerading as Ventricular Tachycardia Storm

Relevant diagnostics and physical examination data. (A) Initial electrocardiogram on presentation to the critical care unit. (B) Still image of clonus on physical examination (refer to supplementary materials for video). (C) Electrocardiogram on discharge after successful treatment of serotonin syndrome.

A 60-year-old woman with bipolar disorder presented to a local hospital after being found unresponsive at home. When assessed by emergency medical services, she was found to be tachycardic to 180 beats per minute and received 3 doses of adenosine on transport with no effect. Given concern for altered mental status, she was intubated for airway protection. In the emergency department, the patient’s rhythm was described as a wide complex tachycardia. She was found to be hypotensive, leading to multiple attempted cardioversions at 100, 200, and 360 J (twice). As there was reported failure to convert to normal sinus rhythm, she then received a loading dose of lidocaine (1 mg/kg) and amiodarone 150 mg intravenously followed by an infusion, and was treated with intravenous fluid administration and norepinephrine. She was transferred to the coronary care unit at our hospital given concern for ventricular tachycardia storm, refractory to therapy.

On arrival to the coronary care unit, a 12-lead electrocardiogram (Figure, A) revealed a high burden of wide complex beats with variable morphologies consistent with frequent multifocal premature ventricular depolarizations. The initial examination demonstrated mydriasis, tachycardia, diaphoresis, clonus, and hyperreflexia (Figure, B; refer to supplementary materials for video). Laboratory results included acidemia, hypokalemia, leukocytosis, and an elevated creatine kinase, which peaked at 1414 U/L (reference range, 24-170). History revealed use of at least 2 serotonergic medications (ziprasidone and sertraline, with sertraline having been uptitrated a month prior), and over-the-counter Chinese herbal supplements. A diagnosis of severe serotonin syndrome1 was made based on her physical examination, laboratory abnormalities, and aforementioned history.

To read this article in its entirety please visit our website.

-Ramzi Dudum, MD, M. Imran Aslam, MD, Jose Madrazo, MD

This article originally appeared in the December issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1